Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jun 19, 2023, 2:06 AM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Jun 19, 2023, 12:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 2023, 2:06 AM MDT (08:06 UTC)
- In effect from
- Jun 19, 2023, 12:00 PM MDT
- Expired
- Jun 19, 2023, 6:16 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 2:42 PM MDT | NON-TSTM WND GST 57 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Jun 19, 2:47 PM MDT | NON-TSTM WND GST 58 | 10 Wsw Grant, MT | Mesonet station BRRM8 Brenner RAWS. |
| Jun 19, 2:57 PM MDT | NON-TSTM WND GST 60 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Jun 19, 4:00 PM MDT | NON-TSTM WND GST 57 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WWUS75 KTFX 190806 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 206 AM MDT Mon Jun 19 2023 MTZ323-324-326-327-190915- /O.CAN.KTFX.HW.A.0016.230619T1600Z-230620T0200Z/ Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Northwest Beaverhead County- Including the following locations: Chief Joseph Pass, Winston, Wisdom, Three Forks, Toston, Big Hole Pass, Harrison, Gallatin Gateway, Townsend, Bozeman, Dewey, Pony, Wise River, Whitehall, and Willow Creek 206 AM MDT Mon Jun 19 2023 ...HIGH WIND WATCH IS CANCELLED... The high wind watch has been cancelled. $$ MTZ325-328>330-192315- /O.UPG.KTFX.HW.A.0016.230619T1600Z-230620T0200Z/ /O.NEW.KTFX.HW.W.0018.230619T1800Z-230620T0200Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Jeffers, Cameron, Dillon, Big Sky, Glen, Targhee Pass, Bannack, Norris, Waterloo, Monida Pass, West Yellowstone, Raynolds Pass, McAllister, and Ennis 206 AM MDT Mon Jun 19 2023 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From Noon today to 8 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Webb
2 follow-up statements
127 WWUS75 KTFX 191918 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 118 PM MDT Mon Jun 19 2023 MTZ325-328>330-200200- /O.CON.KTFX.HW.W.0018.000000T0000Z-230620T0200Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Targhee Pass, Norris, Waterloo, West Yellowstone, Bannack, Raynolds Pass, Glen, Ennis, Monida Pass, Big Sky, Cameron, Jeffers, Dillon, and McAllister 118 PM MDT Mon Jun 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles and those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Pierce
411 WWUS75 KTFX 200016 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 616 PM MDT Mon Jun 19 2023 MTZ325-328>330-200130- /O.CAN.KTFX.HW.W.0018.000000T0000Z-230620T0200Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Ennis, Raynolds Pass, West Yellowstone, Targhee Pass, Dillon, Bannack, McAllister, Big Sky, Waterloo, Cameron, Monida Pass, Norris, Glen, and Jeffers 616 PM MDT Mon Jun 19 2023 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. Although a few wind gusts around 50 mph will be possible early this evening, the threat for stronger wind gusts is over. $$ AM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jun 18, 9:12 PM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 18, 9:12 PM MDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 912 PM MDT Sun Jun 18 2023 .SYNOPSIS... In the wake of a cold front that progressed through the area today, temperatures will be around 10 degrees below average the next few days as the cool air remains in place. Along with the cool air, rain is expected the next few days along with some mountain snow above 7000 feet. && .Update... 912PM MDT Issuance: Evening update has been posted, with primary adjustment being to warm (increase) overnight lows over portions of the Central and North Central Montana plains where windy and gusty west winds will promote downsloping, while cooling (decreasing) temperatures in the valleys of Southwest Montana where some clearing and light/variable winds will lead to ideal radiational cooling prior to sunrise on Monday. Additionally, lowered overnight relative humidity values over the plains of Central and North Central Montana where the boundary layer is expected to remain well mixed leading to poor moisture recovery overnight. The High Wind Watch for portions of Southwest Montana remains in effect, with latest NBM probabilistic data suggesting a 50% and 60% chance for wind gusts exceeding 48kts at Ennis and Dillon respectively, which was another 5-10% increase from prior runs 6 hours ago. Additionally, 12z ECMWF EFI values across Southwest Montana have risen to between 0.7 and 0.9 (which signifies an unusual to very unusual event based upon model climatology), with a shifts of tails now extending from the Idaho border to the I-90. These increasing NBM and ECMWF EFI values are leading to increasing confidence that high winds will materialize on Monday across portions of Southwest Montana, especially during the afternoon hours. - Moldan 619PM MDT Issuance: Issued a High Wind Watch early this evening for late Monday morning through early Monday evening for areas along and south of the Interstate 90 corridor across Southwest Montana, in addition to the Canyon Ferry Area. BUFKIT soundings over this timeframe indicate deep mixing within unidirectional flow through the 10000-12000ft agl layer as a 50-70kt jet streak noses in from the southwest. This deep mixing could to lead to momentum transfers of 45-55kts to the surface, especially in valleys aligned from the southwest to northeast across Southwest Montana. Additionally, NBM probabilistic trends over the past 24-36 hours for wind gusts of 48kts or higher continue to climb approximately 5-10% with each run, with some areas along and southeast of a Dillon to Norris Hill line supporting a 50-70% chance of wind gusts exceeding 48kts. Finally, showers, even weaker ones, will have the potential to mix down higher wind gusts Monday afternoon as they lift northeast from Idaho and over Southwest Montana given dry air in the low to mid-levels (i.e. inverted-V soundings). - Moldan && .AVIATION... 500 PM MDT Sun Jun 18 2023 (19/00Z TAF Period) The most widespread area of rain showers, with embedded thunderstorms, has pushed east of the Southwest through North Central Montana terminals as of late this afternoon as a Pacific cold front continues to advance east/southeast towards the Dakotas. Isolated to widely scattered showers and even a few thunderstorms have developed behind this main line of precipitation across Southwest through North Central Montana, especially where some breaks in cloud cover occurred early this afternoon. Expected these showers and storms to persist through 03-06z this evening before dissipating. A brief break in precipitation is then expected through 12-15z Monday, thereafter showers and thunderstorms developing over Northeast Idaho will lift northeast and across Southwest into Central Montana late Monday morning and into the afternoon hours. Southwest to west winds will increase across Southwest Montana from the late morning and through the afternoon hours on Monday, with increasing chances for mountain wave turbulence here. Periods of mountain obscuration are expected over the next 24 hours. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 500 PM MDT Sun Jun 18 2023/ Through Tuesday... Current radar imagery and surface observations this afternoon shows showers associated with a cold front progressing through Central and Southwestern Montana. This cold front is causing quite the notable drop in temperatures as it passes, with temperatures falling from the low 70s ahead of the front to the mid 50s behind it. Behind the front today, expect a mostly dry afternoon, save for a few isolated rain showers that are starting to develop thanks to some instability. Any showers this afternoon should quickly die off after sunset as the atmosphere destabilizes. An upper level currently digging into the area behind the cold front will linger across the area on Monday and Tuesday, resulting in moist southwesterly flow aloft. This will result in another round of rain showers and even some mountain snowfall to the area, though any snowfall should be limited to above 7000 feet. Any snowfall that does manage to accumulate will be light (only an inch or two), with rainfall totals Monday and Tuesday ranging from .1 to .2 inches across the plains, with generally around a quarter to half inch across the southwest. Ludwig Wednesday through Saturday...The upper level low opens up Wednesday with the bulk of the energy pulling out to the NE but a baggy upper trough lingers across the western US in its wake through at least next weekend. Drier conditions are expected to develop Wednesday and Thursday with temperatures warming back to seasonal averages by the end of the week. Longer range ensembles are increasingly supporting a more cohesive wave developing within the broader trough off the CA coast late this week and lifting NE into the area late Friday and Saturday. Deeper moisture and warmer temperatures would favor better chances for widespread thunderstorms under this pattern late Friday and Saturday. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 41 65 41 63 / 20 30 30 30 CTB 44 63 38 62 / 0 0 10 30 HLN 41 65 42 62 / 20 60 40 50 BZN 39 71 42 58 / 40 30 50 50 WYS 35 57 33 50 / 50 50 70 50 DLN 34 65 37 55 / 20 30 40 50 HVR 44 70 45 66 / 10 20 40 20 LWT 39 67 43 57 / 20 50 60 40 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday morning through Monday evening for Beaverhead and Western Madison below 6000ft-Canyon Ferry Area- Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley-Missouri Headwaters- Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.